Seronegative APS

Hi, just been to see my Rhumatologist this morning and I was pretty nervous. I been ill for 2 1/2 years and never really got to the bottom of why. I've always felt like I've been banging my head against brick wall every time I see my Neurologist and Rhumatologist. Today I went with yep I'll sit and listen, yep I'll probably not get answer. But was quite surprised (which sounds daft) but I've been waiting for someone to just listen.

Anyway ive been on Warfarin since Feb this year just as a trial to see if makes my symptoms any better. APS was mentioned at the beginning of me been poorly but all of my tests are always borderline or ok. Today my Rhumatologist wants me to stay on my Warfarin and he is upping my INR target to 3, my current target in 2.5. He did explain that it's quite dangerous and went into detail and it petrifies me. He said that if my symptoms go I'm seronegative APS. If my symptoms stay the same then we will start from the beginning again and try to find out what else it could be.

It would be good if I could hear back from anyone who has an INR target of 3 and if they have any side effects. My husband is extremely worried about the high dose of Warfarin and has basically said he will wrap me up in cotton wool.

Thanks.

10 Replies

oldestnewest
  • Your Rheumatologist is duty bound to tell you the risks, but the fact that the issue of 'Seronegative Hughes Syndrome/APS' is sensibly being taken very seriously here, is a good thing, To balance it out, it is clearly just as dangerous for you not to be anticoagulated at the correct level for your personal case. You will be closely monitored due to your situation I am sure. This upper range is clearly a trial with you. Keep in close contact with the team and keep calm please. MaryF

  • Thanks Mary. It's just really frightening.

  • You're fortunate in my book, especially if you get a result. I've been trying for two years to get the docs to let me have a trial, even though I have already seen that I improve with heparin and aspirin. I hope it works for you.

  • It's been a long road. Thanks for your reply. Don't give up.

  • I too was terrified of starting warfarin. My suggestions?

    Google "coumadin" and you will find the drug manufacture's official info on the drug. Get a note card and write "blood thinning" and "high Vitamin K, aka blood thickening" foods on front for one and back for the other. Keep the card with you for fast consultation. I predict that within a few months you will basically have the thing memorized.

    I will pass on to you what my OB/GYN told me when I nervously told him of my new medication: "We have been prescribing coumadin to patients for decades. DECADES. And despite its reputation as "killer coumadin," you should know that the drug does exactly what we ask it to do -- lower coagulation of the blood by inhibiting Vitamin K uptake. AND THATS ALL IT DOES! No long term risk of cancer, no long term risk of something unexpected showing up. It inhibits the uptake of Vitamin K and thats all it does. The so-called "side effects" are actually caused by its primary purpose -- thinning blood an inhibiting Vitamin K uptake. Its not like other meds I have seen come and go through my practice --like the drug to stop nausea in pregnancy which leads to cancer in the Mom AND children and birth defects. Coumadin does its job and only its job. Nothing else. And if you want to get all 'new agey' on me, I'll point out it is a natural medicine which comes from a plant grown in the Amazon."

    His speech made me feel much better.

    Also, as Vitamin K uptake has to do with digestive efficiency, which in turn has to do with a whole host of body functions, you might get yourself a calendar with lots of room for notes and write down things like -- digestive issues? taking antibiodics for minor infections? water intake? activity level? weight? -- and after a few months you will probably spot relationships between some fields and your INR. The relationships will be specific to you -- We're all different! -- which will help you stay in your cozy INR range.

    Most of us have found the key to living happily ever after with warfarin is diet consistency. You like green, leafy veggies with high K content? Eat away -- BUT -- make sure you eat roughly the same amount of K each day. Ditto with those blood thinning foods. You don't have to eliminate them, just be mindful and try to eat the same amounts each day. And you will notice on that coumadin info website there are "high end" offenders, like liver has huge amounts of K, while

    ginger and asprin have huge blood thinning potential. Personally, I avoid all the "high end" thinners and thickeners. (NB: I had a horrible case of diarrhea 2 weeks ago. The good news? I got to cook myself liver and onions for dinner! I love liver! Only one meal, but Hooray!)

    Another issue can arise with antibiodic medications. For most of us they speed up the GI track, which will effect how much K you absorb. For that reason, always get extra INR checks 1 - 3 days after you start them; or 1 - 3 days after a major tummy problem.

    I've been on warfarin since 2004 and have never had a bleeding issues. I did give up white water rafting and aggressive downhill mountain biking, but I still ride on sedate quiet roads. And I abandoned my plans to learn to ski. But I still hike and walk (a lot) and, thanks to warfarin (my best medical friend) I have had no more TIAs and DVTs.

  • And one more diet suggestion: I didn't find this out for years after I went on warfarin.

    Green veggies that have high K content often have close cousins which are NOT green and do not. Example -- broccoli has high K but cauliflower does not. Green cabbage has high K but red cabbage does not.

    Who knew?

  • That's a brilliant response thank you so much

  • Good luck. And also -- this site has given me so much support and advice through the years. Hooray for NIH and the Administrators for hosting and running this!

    (Whenever I go to Britain -- twice now with a possible 3rd trip this summer -- I'll have you know I pick up trash I see as my way to 'pay back' for a site supported by other peoples' taxes. Thanks to you all from the Yank in West Virginia.)

  • Awe don't be afraid! I'm just newly diagnosed and they want my INR between 2.5-3.5! I don't bleed or anything else! I just have terrible leg pains and flulike symptoms at night every night! It's from the APS! I've had this disease my whole life! I lost a leg b4 they did anything to help me! I'm on blood thinners too! I'm on Plavix also plus 10 mg of warfarin a day! I deal with it because I'm deathly afraid of another leg loss or a massive stroke and being dependent on people! I can't depend on anyone but ME! I have a family but they just ignore me! So I must do my best to stay healthy! You must do this for now till you know more! You don't want to get a blood clot and loose half your independence! Let me tell you it's not fun loosing a leg! I was fine till this disease tuk over! Now I cud use some outside help, but here in America it's very difficult to get any help! I'd have to sell my soul and can't afford that! Lol... I wish you the best at getting your INR in a safe level for now! I play with my new kitten and he scratches me while playing and I just hold a tissue on the scratch and it stops! Yes u must be extra careful, but not stop living! I shall say a prayer for you my dear! Please let me know how you do? Ok? GODSPEED!!!

  • Thank you so much for your response. It means a lot. I have thought for a long time that I'm the only person that this has happened to but since joining this forum I now don't feel so alone.

You may also like...